Hail, Ector
- When
- December 23, 5:06 PM CST to 5:11 PM CST
- Where
- Ector County, Pleasant Farms
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 31.680, -102.320
A few late-season strong thunderstorms developed and moved across Midland/Odessa during the evening. Producing accumulating hail up to the size of nickels, mainly near the east side of Odessa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A few late-season strong thunderstorms developed and moved across Midland/Odessa during the evening. Producing accumulating hail up to the size of nickels, mainly near the east side of Odessa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 23, 4:42 PM CST, 24 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 442 PM CST Sat Dec 23 2023 ...New AVIATION... .SHORT TERM... (This afternoon through Sunday night) Issued at 133 PM CST Sat Dec 23 2023 WV imagery shows the upper trough moving through the Four Corners at 18Z, with a line of convection ahead of this feature developing invof KELP. Closer to home, KMAF RAOB came in with a PWAT of 3/4", or about 180% of normal, courtesy of a strong LLJ last night. Warm advection has also steepened up lapse rates quite a bit, setting up a potentially busy afternoon/evening if we can bust the cap. forecast soundings 24 hours ago suggested this would be hard to do, but latest runs are considerably weaker w/the cap at 21Z. Well be doing a 21Z RAOB to re-assess the situation. 0-6km shear at 12Z came in at 20kts, but CAMs are all in agreement in ramping it up to 40-50kts or better by mid-afternoon as the trough arrives, making for a rare December severe event. The trough is forecast to be right over West Texas and Southeast New Mexico at 12Z, which is about when convection is expected to clear the southeastern zones. Surface winds will veer to the west as the trough clears the area, ushering in drier, cooler air behind it. However, residual cloud cover and elevated winds will keep overnight lows 10-12F above normal. Sunday, a cold front drops in in the wake of the exiting trough, with a secondary trough digging into the central Rockies behind it. Surface flow will veer to northwest, taking highs Sunday afternoon to at or just above normal. Sunday night, skies will clear and winds will abate behind the front, promoting good radiational cooling and allowing overnight lows to cool to at or just above normal. && .LONG TERM... (Monday through Friday) Issued at 133 PM CST Sat Dec 23 2023 Much quieter and more seasonable weather is in store for the Christmas holiday and beyond. As a southern-stream shortwave trough ejects into the Mississippi River Valley on Monday, continued cold advection behind Sunday's cold front keeps temperatures cooler. Afternoon temperatures fall about 10 degrees compared to Sunday for a cool Christmas afternoon. These temperatures will be slightly below normal for this time of year. The departing southern-stream shortwave trough begins to phase into another trough over the central Great Plains becoming a closed upper-low Tuesday. Our region resides on the southwest side of this feature, keeping a cool and dry pattern with northwesterly flow aloft. Daytime sunshine should help to modulate temperatures somewhat and temperatures at least climb to near normal through the middle half of next week. Another southern-stream shortwave trough may sweep through the region late in the week. This feature will do little to the overall weather pattern besides potentially dropping temperatures down a few degrees. Current indications keep us a dry through the remainder of 2023. -Chehak && .AVIATION... (00Z TAFS) Issued at 437 PM CST Sat Dec 23 2023 All terminals are now VFR, with a couple of lines of convection moving through the area. By issuance time, the only two terminals of concern for convection will be KMAF and KFST. Otherwise, surface winds will veer overnight to westerly by sunup, after which winds will veer to northwest and become gusty under clear skies. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 44 61 31 50 / 70 0 0 0 Carlsbad 39 61 29 49 / 0 0 0 0 Dryden 48 70 38 56 / 70 0 0 0 Fort Stockton 45 65 34 52 / 70 0 0 0 Guadalupe Pass 35 53 30 46 / 0 0 0 0 Hobbs 38 57 26 48 / 10 0 0 0 Marfa 33 57 26 55 / 40 0 0 0 Midland Intl Airport 43 61 32 50 / 70 0 0 0 Odessa 43 61 33 50 / 70 0 0 0 Wink 41 64 32 52 / 20 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...44 LONG TERM....91 AVIATION...44
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 133 PM CST Sat Dec 23 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-241945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 133 PM CST Sat Dec 23 2023 /1233 PM MST Sat Dec 23 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is a low risk of severe weather across the area Saturday afternoon and evening. The main threats will be large hail and damaging winds with any severe thunderstorms. An isolated tornado can't be ruled out as well. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
440 PM CST Sat Dec 23 2023
TXZ061-062-068-069-232330-
Midland TX-Crane TX-Ector TX-Upton TX-
440 PM CST Sat Dec 23 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ECTOR...
SOUTHWESTERN MIDLAND...NORTHERN CRANE AND NORTHWESTERN UPTON COUNTIES
THROUGH 530 PM CST...
At 439 PM CST, Doppler radar was tracking a strong thunderstorm 16
miles south of West Odessa, or 18 miles northwest of Crane, moving
northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Odessa, West Odessa, and Pleasant Farms.
This includes Interstate 20 between mile markers 102 and 125.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3145 10259 3162 10274 3196 10231 3172 10200
TIME...MOT...LOC 2239Z 231DEG 30KT 3160 10255
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
29Special Weather Statement
National Weather Service Midland/Odessa TX
504 PM CST Sat Dec 23 2023
NMZ028-034-TXZ050-059-060-067-075-274-232345-
Southern Lea County NM-Eddy County Plains NM-Loving TX-Pecos TX-
Andrews TX-Ward TX-Reeves County Plains TX-Winkler TX-
504 PM CST Sat Dec 23 2023
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN EDDY...SOUTHEASTERN
LEA...NORTHWESTERN PECOS...SOUTHWESTERN ECTOR...SOUTHWESTERN
ANDREWS...CENTRAL REEVES...WARD...WINKLER AND LOVING COUNTIES THROUGH
545 PM CST/445 PM MST/...
At 504 PM CST/404 PM MST/, Doppler radar was tracking strong
thunderstorms along a line extending from 21 miles southwest of Jal
to 10 miles east of Mentone to 10 miles northeast of Saragosa.
Movement was east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pecos, Monahans, Kermit, Jal, Wink, Mentone, Thorntonville,
Grandfalls, Barstow, Pyote, Jal Airport, Wickett, Toyah Lake,
Coyanosa, Imperial Reservoir, Pecos Municipal Airport, Slash Ranch,
Roy Hurd Memorial Airport, Monahans Sandhills State Park, and
Royalty.
This includes Interstate 20 between mile markers 24 and 87.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3217 10296 3187 10280 3111 10279 3104 10377
3173 10377 3199 10392
TIME...MOT...LOC 2304Z 264DEG 32KT 3198 10352 3174 10342 3114 10356
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
29The Midland/Odessa radar (KMAF), 32 km away, was scanning. The volume nearest the first event began at 23:08 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, December 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182682, 1182680.